Pomalidomide desensitization in a patient hypersensitive to immunomodulating agents

J.T Seki, N. Sakurai, W. Lam, D.E. Reece

Abstract


Despite progressive treatments with tandem stem-cell transplantation, patients with incurable myeloma eventually succumb to relapsed or refractory disease if left untreated. Promising agents such as proteasome inhibitors and immunomodulating imide drugs (imids), including the newer-generation agent pomalidomide, in combination with lower-dose dexamethasone, have been shown to be effective and to significantly improve and prolong survival in pretreated patients.

Although the incidence of pomalidomide hypersensitivity reaction (hsr) in this class of drugs is not as well known, we have documented cutaneous toxicity (grade 3 by the Common Terminology Criteria for Adverse Events, version 4) in 2 separate cases (not yet published). Because the imids are chemically, structurally, and pharmacologically similar, it is not unreasonable to consider possible cross-reactivity in pomalidomide recipients who developed hsr when receiving previous lines of imids. As a patient’s advocate, it is only prudent to provide a responsible, and yet practical, means to better address cross-sensitivity for patients.

Intervention with the use of a rapid desensitization program (rdp) as a preventive measure should be introduced before initiating pomalidomide. Such a proactive measure for the patient’s safety will ensure a smooth transition into pomalidomide treatment. A hsr can be either related or non-related to immunoglobulin E. As imids become an essential treatment backbone for myeloma and other plasma-cell diseases, an increasing number of patients could experience skin and other life-threatening toxicities, resulting in unnecessary discontinuation of these life-prolonging agents. An extemporaneously prepared pomalidomide suspension developed at our centre enables patients to undergo rdp safely. Patients enjoy a good quality of life and clinical response after the rdp procedure.


Keywords


Desensitization; hypersensitivity reactions; immunomodulating agents

Full Text:

PDF HTML


DOI: http://dx.doi.org/10.3747/co.24.3572






Copyright © 2017 Multimed Inc.
ISSN: 1198-0052 (Print) ISSN: 1718-7729 (Online)